Alert archive / South Carolina / Special Weather Statements in 2020
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 6, 2020, 3:48 PM EDT for Bamberg County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 6, 2020, 4:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
County Bamberg County, SC
The radar
The Charleston,SC radar (KCLX), 51 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1967 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
760
WWUS82 KCAE 061948
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
348 PM EDT Thu Aug 6 2020
SCZ041-062030-
Bamberg SC-
348 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of southern Bamberg
County Until 430 PM EDT....
At 348 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Rivers Bridge State Park, or 12 miles south
of Bamberg, moving northeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Bamberg, Rivers Bridge State Park, Ehrhardt and Olar.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3305 8110 3306 8113 3314 8121 3334 8105
3315 8084 3312 8089 3310 8089 3308 8092
3310 8094 3303 8108
TIME...MOT...LOC 1948Z 224DEG 9KT 3312 8109
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:50 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 6, 2:50 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Columbia SC 250 PM EDT Thu Aug 6 2020 .SYNOPSIS... Increasing moisture along with an upper level trough will result in scattered showers and thunderstorms mainly during the afternoon and evening. Some drying over the weekend but temperatures will be above normal into next week. && .NEAR TERM /THROUGH TONIGHT/... An upper level trough axis will remain west of the area tonight while a weak inverted trough lingers over the Carolina Piedmont. Scattered to numerous showers and thunderstorms will persist across much of the area through the early evening hours, with convergence along the surface trough and plenty of instability in place. There will be the potential for a few severe thunderstorms, with damaging winds the primary threat given dry air aloft and DCAPE values around 1200 J/kg. The slow moving nature of the storms will also pose a heavy rain/localized flooding threat. The area is outlined in a Marginal Risk for both severe thunderstorms by SPC and heavy rainfall by WPC. Isolated showers and thunderstorms will likely linger through the overnight hours as short wave energy embedded within the southwest flow aloft crosses the area. Clouds will certainly linger, and lower ceilings are expected to develop later tonight. Temperatures will be seasonably mild tonight, with lows ranging from 70-75. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Friday and Friday night: Upper level trough axis will remain from the west, keeping the region within a southwest flow aloft. At the surface, a weak front/boundary appears to remain nearly stationary across the Piedmont. Moisture advection along and east of the boundary, combined with surface convergence and a short wave disturbance aloft will support numerous showers and thunderstorms across much of the area in the afternoon and early evening, although isolated convection is a possibility even in the morning hours. Isolated pulse severe thunderstorms are possible, with damaging winds the primary threat. High temperatures should be around 90 or in the lower 90s, kept down by cloud cover and afternoon precipitation. The focus for isolated convection appears to shift to the eastern portions of the forecast area during the nighttime hours along with the surface boundary. Expect lows to once again be in the 70-75 degree range. Saturday and Saturday night: The upper trough axis will shift eastward while lifting north of the area atop of a ridge building from the western Atlantic. A weak surface trough appears to be in place across the area. Overall, the coverage of showers and thunderstorms should be a bit lower than previous days, but still expect isolated to scattered convection in the afternoon and early evening, with the greatest coverage across the eastern Midlands. Temperatures should be a bit warmer, with highs in the lower 90s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The flow aloft appears to be rather zonal into early next week, before ridging expands over the area from the western Atlantic toward the middle of the week. Overall a more typical summertime pattern, with weak lee side troughing in place inland. Expect mainly diurnally driven scattered showers and thunderstorms each day through the period, along with slightly above normal temperatures. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Plenty of moisture remains in the forecast area with most terminals lifting from MVFR to VFR ceilings this afternoon. Significant rainfall that occurred yesterday at AGS and DNL has resulted in fog slowly dissipating into a haze layer trapped in the Savannah River basin...with resulting patchy MVFR areas that likely will linger until 20-21Z. Thunderstorms will develop this afternoon in a warm, moist airmass. Convective coverage is expected to be high enough to warrant mention via TEMPOs in all TAFs. Periodic restrictions from thunderstorms, including gusty winds, will be possible at all TAF sites through the evening. Although activity should diminish overnight, we cannot rule out a few lingering thunderstorms through the remainder of the TAF period. Expect light S or SE surface winds for much of the forecast period. Overnight, MVFR-IFR ceilings are expected to redevelop along the base of a mixed layer and 20-kt low level jet. Significant visibility restrictions are not expected, but ceilings are certain. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly diurnally driven convection as well as late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 6, 2:58 PM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 258 PM EDT Thu Aug 6 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 071900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 258 PM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening especially across the north Midlands and Pee Dee. Damaging winds are the main threat. Slow moving thunderstorms producing heavy rainfall could result in localized flooding through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Marginal risk of severe thunderstorms Friday afternoon and evening. Damaging winds are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 1:43 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
143 PM EDT Thu Aug 6 2020
GAZ077-SCZ035-061815-
Burke GA-Barnwell SC-
143 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 215 PM EDT....
At 142 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Millett, or 7 miles southeast of
Plant Vogtle, moving east at 20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Frequent cloud to ground lightning is also expected with this
thunderstorm.
Some locations in the path of this storm include...
Snelling and Girard.
LAT...LON 3295 8170 3312 8178 3331 8149 3312 8141
3316 8154 3310 8162 3305 8157 3306 8156
3304 8156 3305 8154 3304 8154
TIME...MOT...LOC 1742Z 250DEG 15KT 3306 8167
fwaSpecial weather statement, Aug 6, 2:03 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
203 PM EDT Thu Aug 6 2020
SCZ016-061845-
Chesterfield SC-
203 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 245 PM EDT....
At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Cheraw State Park, or over Cheraw, moving
northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Cheraw, Cheraw Municipal Airport, Cheraw State Park, Northeastern
Technical College and Cheraw Fish Hatchery.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3460 7981 3456 7982 3452 8000 3469 8007
3475 7990 3468 7986 3466 7983 3465 7980
3464 7980 3461 7978
TIME...MOT...LOC 1803Z 245DEG 17KT 3466 7991
fwaSpecial weather statement, Aug 6, 3:03 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
303 PM EDT Thu Aug 6 2020
SCZ021-022-116-061930-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
303 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Southern Lancaster and central Kershaw Counties Until 330
PM EDT....
At 303 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Wateree
State Park to near Lake Wateree Dam, moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Lancaster, Camden, Lake Wateree Dam, Kershaw, Elgin, Heath Springs,
Lugoff, Westville, Longtown, Cassatt, Liberty Hill, Lake Wateree
State Park, North Central High School, Bell Town Fire Station,
Dekalb, North Towne Square Shopping Center, Mitford, Faith Christian
School, Midway Elementary School and Pine Grove Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes Interstate 77 between mile markers 44 and 48.
LAT...LON 3472 8074 3439 8034 3420 8070 3448 8104
3455 8096 3454 8088 3457 8087 3460 8089
TIME...MOT...LOC 1903Z 237DEG 20KT 3446 8094 3428 8072
fwaSpecial weather statement, Aug 6, 3:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
348 PM EDT Thu Aug 6 2020
SCZ041-062030-
Bamberg SC-
348 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of southern Bamberg
County Until 430 PM EDT....
At 348 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Rivers Bridge State Park, or 12 miles south
of Bamberg, moving northeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Bamberg, Rivers Bridge State Park, Ehrhardt and Olar.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3305 8110 3306 8113 3314 8121 3334 8105
3315 8084 3312 8089 3310 8089 3308 8092
3310 8094 3303 8108
TIME...MOT...LOC 1948Z 224DEG 9KT 3312 8109
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:50 AM EDT | Areal Flood Advisory | CAE | Clarendon | 115 min |
| Aug 6, 1:43 PM EDT | Special Weather Statement | CAE | Barnwell | 32 min |
| Aug 6, 2:03 PM EDT | Special Weather Statement | CAE | Chesterfield | 42 min |
| Aug 6, 2:15 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 30 min |
| Aug 6, 3:03 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 27 min |
| Aug 6, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 38 min |
| Aug 6, 4:49 PM EDT | Special Weather Statement | CAE | Lee | 26 min |
| Aug 6, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 36 min |
| Aug 6, 6:05 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 115 min |
| Aug 6, 6:22 PM EDT | Special Weather Statement | CAE | McCormick | 23 min |
| Aug 6, 6:56 PM EDT | Special Weather Statement | CAE | Fairfield | 34 min |
| Aug 6, 6:58 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 3 hr |
| Aug 5, 9:33 PM EDT | Special Weather Statement | CAE | Burke | 42 min |
| Aug 6, 7:14 PM EDT | Special Weather Statement | CAE | Burke | 61 min |
| Aug 6, 7:34 PM EDT | Areal Flood Advisory | CAE | Burke | 111 min |
Nearby
Special Weather Statements in South Carolina, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.